Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 402, NWS Albuquerque, NM

August 14, 2017Harding County, Quay County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 14, 2017, 6:57 PM MDT for Harding County, Quay County, Union County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 6:57 PM MDT (00:57 UTC)
Expired
Aug 14, 2017, 7:45 PM MDT
In force
48 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harding County, NM, Quay County, NM, Union County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1592 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WUUS55 KABQ 150057
SVRABQ
NMC021-037-059-150145-
/O.NEW.KABQ.SV.W.0402.170815T0057Z-170815T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
657 PM MDT MON AUG 14 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Harding County in northeastern New Mexico...
  Northeastern Quay County in east central New Mexico...
  Southeastern Union County in northeastern New Mexico...

* Until 745 PM MDT.

* At 657 PM MDT, a severe thunderstorm was located 16 miles southeast
  of Bueyeros, or 22 miles southwest of Amistad, moving east at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3572 10363 3589 10357 3587 10305 3554 10317
TIME...MOT...LOC 0057Z 287DEG 16KT 3579 10352 

HAIL...1.00IN
WIND...60MPH
 
$$

34
1 follow-up statement
130 
WWUS55 KABQ 150116
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
716 PM MDT MON AUG 14 2017

NMC021-037-059-150145-
/O.CON.KABQ.SV.W.0402.000000T0000Z-170815T0145Z/
Harding-Quay-Union-
716 PM MDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR EAST CENTRAL HARDING...NORTHEASTERN QUAY AND SOUTHEASTERN UNION
COUNTIES...

At 716 PM MDT, a severe thunderstorm was located 16 miles southwest
of Hayden, or 18 miles southwest of Amistad, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3571 10354 3586 10345 3587 10305 3554 10317
TIME...MOT...LOC 0116Z 287DEG 16KT 3576 10342 

HAIL...1.00IN
WIND...60MPH
 
$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:44 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 14, 5:44 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
544 PM MDT Mon Aug 14 2017

.AVIATION...
00Z TAF CYCLE
Drier air aloft continues to spread over New Mexico as an upper trof
moves into the Great Basin. Sct showers and tstms will in general
move to the east with convection diminishing aft 03Z but isold tstms
to persist until around 06Z. Brief MVFR to IFR cigs/vsbys in
precipitation including small hail, will obscure mts with the
stronger storms, which will contain wind gusts to around 45kt as well.
Isold severe storms with large hail and wind gusts to 50kt over
portions of ne and east central NM til around 03Z. Sct-bkn mid lvl
clds aft 07Z.

&&

.PREV DISCUSSION...329 PM MDT Mon Aug 14 2017...
.SYNOPSIS...
An upper level trough will deepen over the western United States
through mid week steering drier air over New Mexico from the west.
Western areas will dry out Tuesday, but the east will wait until
Wednesday. A back door cold front will enter the northeast Wednesday
night and possibly also Thursday night, improving moisture and
thunderstorm chances across the Sangre de Cristo Mountains, northeast
plains and the far eastern plains on Thursday and Friday.
Moisture is expected to increase this weekend with a better chance of
thunderstorms areawide. Temperatures for the remainder of the week
will generally vary within 4 degrees either side of normal.

&&

.DISCUSSION...
The atmosphere will dry out significantly over NM during the mid week
period with some of the lowest dewpoint temperatures observed since
early July. Locations west of the central mountain chain will be the
driest, where precipitation will be unlikely until this weekend. The
east will benefit from one or two moist back door cold fronts during
the latter half of the work week as mentioned above. Before the
moisture exits the east on Wednesday, shear and instability will
support the development of some strong to severe thunderstorms this
evening and Tuesday afternoon and evening.

A mid-level high pressure system will develop over TX/OK/eastern NM
by this weekend steering a modest but more traditional monsoon flow
over the state with increase thunderstorm chances.

44

&&

.FIRE WEATHER...
Drier air is already nosing into western NM as evidenced by 3pm
dewpoints in the mid 30s at Grants. Scouring of low level moisture
is taking place over the remainder of central and western NM where
isolated dry/wet type storms are moving quickly eastward. The east
remains very moist and a few storms have already become strong to
severe with locally heavy rainfall. Showers will continue through
much of tonight from the Rio Grande Valley eastward while the dry
air advances from the west. Tuesday will trend even drier along and
west of the central mt chain where min humidity values fall into the
10-20% range. West winds will even become a tad breezy by late day
along and west of the Cont Divide. A few more storms are expected
over the far eastern plains as dryline type forcing arrives from
the west.

Wednesday through Friday will be the driest days since about the
Fourth of July for central and western NM. High temps will trend a
few degrees warmer but low temps will trend cooler with stronger
radiational cooling. High haines values are even projected with deep
mixing and excellent ventilation. Low level moisture will still
slosh around eastern NM however the presence of dry mid and upper
level air will limit the coverage of storms with heavy rainfall.

Saturday will be a transition day as upper level high pressure
reorganizes over west TX and an upper trough takes shape along the
California coastline. This will open up the moisture tap to an
approaching easterly wave over Mexico. A potentially significant
uptick in shower and storm coverage is possible Sunday and Monday.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 14, 4:40 AM MDT, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
440 AM MDT Mon Aug 14 2017

NMZ501>540-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
440 AM MDT Mon Aug 14 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible across the Northeast
Plains late this afternoon and evening, with large hail being the
primary severe threat. In addition, locally heavy rainfall may
produced localized flash flooding over already saturated grounds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms are possible across the Eastern Plains
Tuesday afternoon and evening, with large hail and damaging winds
being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Local storm report, Aug 14, 4:59 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
459 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             14 NE GLADSTONE         36.45N 103.81W
08/14/2017  M0.88 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702168

CML
Special weather statement, Aug 14, 5:08 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
508 PM MDT MON AUG 14 2017

NMZ532-533-142345-
Eastern San Miguel County-Guadalupe County-
508 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTHEASTERN GUADALUPE COUNTIES UNTIL 545 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Variadero, or 26 miles northeast of Santa Rosa, moving
southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central San
Miguel and northeastern Guadalupe Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3527 10457 3537 10439 3524 10419 3507 10443
TIME...MOT...LOC 2308Z 325DEG 6KT 3527 10444

34
Special weather statement, Aug 14, 5:31 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
531 PM MDT MON AUG 14 2017

NMZ505-508-150000-
Southwest Mountains-West Central Plateau-
531 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATRON COUNTY UNTIL
600 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near
Salt Lake, or 37 miles northeast of Springerville, moving east at 25
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Salt Lake and Quemado.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3460 10850 3458 10848 3457 10848 3457 10846
      3431 10838 3423 10883 3443 10889
TIME...MOT...LOC 2331Z 250DEG 20KT 3438 10871

34
Local storm report, Aug 14, 6:36 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
636 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             4 E AMISTAD             35.92N 103.09W
08/14/2017  E1.00 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702169

JLP
Special weather statement, Aug 14, 6:47 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
647 PM MDT MON AUG 14 2017

NMZ530-534-150115-
Union County-Quay County-
647 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY AND
SOUTHEASTERN UNION COUNTIES UNTIL 715 PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm near
Amistad, moving southeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nara Visa and Amistad.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3553 10314 3582 10334 3615 10310 3612 10304
      3561 10304
TIME...MOT...LOC 0047Z 332DEG 20KT 3585 10308

34
Special weather statement, Aug 14, 6:51 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
651 PM MDT MON AUG 14 2017

NMZ531-532-534-150115-
Eastern San Miguel County-Harding County-Quay County-
651 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL...
SOUTHEASTERN HARDING AND CENTRAL QUAY COUNTIES UNTIL 715 PM MDT...

At 651 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Ute Lake State Park, or 15 miles north of Tucumcari,
moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central San
Miguel...southeastern Harding and central Quay Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3527 10381 3541 10389 3562 10363 3541 10344
TIME...MOT...LOC 0051Z 233DEG 15KT 3539 10376

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:06 PM MDTAreal Flood AdvisoryABQUnion114 min
Aug 14, 6:51 PM MDTSpecial Weather StatementABQQuay24 min
Aug 14, 6:54 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel51 min
Aug 14, 6:57 PM MDTAreal Flood AdvisoryABQSocorro108 min
Aug 14, 7:39 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel51 min
Aug 14, 7:42 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel, Union108 min
Aug 14, 8:30 PM MDTSpecial Weather StatementABQQuay30 min
Aug 14, 8:52 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance, Valencia113 min
Aug 14, 8:55 PM MDTSpecial Weather StatementABQQuay35 min
Aug 14, 9:35 PM MDTAreal Flood AdvisoryABQHarding, Quay115 min
Aug 14, 10:37 PM MDTSpecial Weather StatementABQHarding38 min
Aug 14, 11:04 PM MDTSpecial Weather StatementABQQuay41 min
Aug 14, 11:14 PM MDTSpecial Weather StatementABQ46 min
Aug 15, 12:13 AM MDTSpecial Weather StatementABQQuay47 min
Aug 15, 1:06 AM MDTSpecial Weather StatementABQQuay39 min
Aug 15, 1:47 AM MDTSpecial Weather StatementABQCurry58 min
Aug 15, 2:47 AM MDTSpecial Weather StatementABQCurry13 min
Aug 15, 1:51 PM MDTSevere Thunderstorm WarningABQUnion28 min
Aug 15, 2:24 PM MDTAreal Flood AdvisoryABQUnion111 min
Aug 15, 2:48 PM MDTSpecial Weather StatementABQHarding27 min
Aug 15, 2:49 PM MDTSpecial Weather StatementABQUnion26 min
Aug 15, 3:13 PM MDTSpecial Weather StatementABQChaves32 min
Aug 15, 3:31 PM MDTSpecial Weather StatementABQHarding29 min
Aug 15, 3:36 PM MDTSpecial Weather StatementABQQuay24 min
Aug 15, 3:43 PM MDTSpecial Weather StatementABQUnion32 min
Aug 15, 3:55 PM MDTSpecial Weather StatementABQUnion35 min
Aug 15, 4:03 PM MDTSevere Thunderstorm WarningABQUnion42 min
Aug 15, 4:05 PM MDTSpecial Weather StatementABQUnion25 min
Aug 15, 4:45 PM MDTSevere Thunderstorm WarningABQUnion45 min
Aug 15, 4:46 PM MDTSpecial Weather StatementABQChaves29 min
Aug 15, 4:47 PM MDTSpecial Weather StatementABQQuay28 min
Aug 15, 4:51 PM MDTAreal Flood AdvisoryABQUnion114 min
Aug 15, 4:59 PM MDTSpecial Weather StatementABQUnion31 min
Aug 15, 5:02 PM MDTSevere Thunderstorm WarningABQUnion43 min
Aug 15, 5:05 PM MDTSpecial Weather StatementABQChaves25 min
Aug 15, 5:18 PM MDTSpecial Weather StatementABQChaves27 min
Aug 15, 5:22 PM MDTAreal Flood AdvisoryABQUnion113 min
Aug 15, 5:25 PM MDTAreal Flood AdvisoryABQCurry, Quay2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.